Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS Springfield, MO

May 7, 2007Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 7, 2007, 5:05 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2007, 5:05 AM CDT (10:05 UTC)
Expired
May 7, 2007, 11:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:30 AM CDTFLASH FLOODHallowell, KSROADS FLOODED. DEPTH UNKNOWN.
May 7, 7:52 AM CDTFLASH FLOOD6 W Columbus, KSLOW WATER CROSSING WITH DEPTH AROUND 4 FEET - HIGHWAY 160 WEST OF COLUMBUS.
May 7, 9:50 AM CDTFLASH FLOOD7 N Columbus, KS102 HIGHWAY NORTH OF COLUMBUS CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 071011
FFWSGF
KSC021-037-071600-
/X.NEW.KSGF.FF.W.0027.070507T1005Z-070507T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1100 AM CDT.

* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES INDICATE THAT AROUND TWO INCHES OF 
  RAIN HAS FALLEN OVER WESTERN CRAWFORD COUNTY AND NORTHWEST 
  CHEROKEE COUNTY SINCE 3 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  COLUMBUS...FRONTENAC...GIRARD...PITTSBURG...ARCADIA...HEPLER...
  MCCUNE...SCAMMON AND WALNUT.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. THESE STORMS HAVE PRODUCED FLOODING IN LABETTE AND 
MONGOMERY...AND ALLEN COUNTIES IN EASTERN KANSAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3766 9463 3702 9466 3699 9508 3768 9510

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:23 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 7, 3:23 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT MON MAY 7 2007

.DISCUSSION...

VERY LITTLE CHANGE IN THE HEMISPHERIC AND SYNOPTIC SCALE PATTERNS
OVER THE LAST SEVERAL DAYS. A LONG WAVE TROUGH REMAINS OVER THE
EASTERN PACIFIC AND WESTERN UNITED STATES. POSITIVE ANOMALIES REMAIN
OVER THE CENTRAL UNITED STATES. MODELS FORECAST VERY LITTLE CHANGE
TO THIS SETUP THROUGH THE WEEK. GIVEN THIS LONG WAVE SETUP...MODELS
CONTINUE TO STRUGGLE WITH THE PLACEMENT AND TIMING OF SYNOPTIC SCALE
FEATURES...CONTINUING TO BE HEAVILY INFLUENCED BY CONVECTIVE
FEEDBACK. AN ALREADY POSITIVE TILT TO THE WESTERN TROUGH WILL
INCREASE AS A BIG CHUNK OF ENERGY PULLS OUT OF THE DESERT SOUTHWEST
AND INTO THE DAKOTAS BY TUESDAY. WHAT IS LEFT OF ENERGY OVER THE
SOUTHWESTERN UNITED STATES MAY THEN SLOWLY NUDGE NORTHEAST LATER
THIS WEEK AS THE SUBTROPICAL JET MAY BECOME A BIT MORE OF AN
INFLUENCE. WITH ALL OF THIS SAID...THERE WILL BE LITTLE SYNOPTIC
SCALE SUPPORT FOR CONVECTION AT LEAST EARLY THIS WEEK...SO SMALLER
SCALE FEATURES WILL BE THE KEY TO GETTING CONVECTION GOING.
PINPOINTING THESE FEATURES WILL BE THE MAIN FORECAST CHALLENGE FOR
THE IMMEDIATE SHORT TERM.

TODAY AND TONIGHT...A LOW LEVEL JET WILL REMAIN THROUGH EARLY THIS
MORNING ACROSS EASTERN KANSAS AND WESTERN MISSOURI. NOT OUT OF THE
QUESTION TO SEE SOME ISOLATED TO SCATTERED ELEVATED STORMS MAINLY
WEST OF HIGHWAY 65 THIS MORNING. MAY SEE ADDITIONAL CONVECTION FIRE
THIS AFTERNOON ALONG TWO SURFACE BOUNDARIES. AN OLD OUTFLOW BOUNDARY
FROM CONVECTION SUNDAY MORNING REMAINS ORIENTATED FROM NEAR PARSONS
TO NEVADA. THIS BOUNDARY MAY GET REINFORCED BY CONVECTION CURRENTLY
GOING OVER EASTERN KANSAS. SECOND BOUNDARY IS MORE OF A MOISTURE
GRADIENT EXTENDING FROM NORTH TO SOUTH ACROSS THE EASTERN ZONES.
THIS BOUNDARY HAS NOT BEEN ALL THAT ACTIVE OVER THE LAST COUPLE OF
DAYS. HAVE PAINTED MAINLY CHANCE POPS TO COVER THE LOW LEVEL JET
CONVECTION THIS MORNING AND OLD OUTFLOW BOUNDARY. PLACED SLIGHT
CHANCE POPS MAINLY SOUTH OF INTERSTATE 44. AGAIN EXPECT MODERATE
INSTABILITY TODAY WITH A FAIRLY WEAK CAP. 0-6KM BULK SHEAR MAY PUSH
30 KNOTS OR SO ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR. WILL
THEREFORE SEE A SIMILAR SEVERE THREAT TO THAT OF SUNDAY...HAIL TO
THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. SAW NO REASON TO
STRAY TOO FAR FROM HIGH TEMPERATURES ON SUNDAY...BUT DID TRIM THINGS
BACK A FEW DEGREES OVER SOUTHWEST MISSOURI AS 850/925MB TEMPERATURES
HAVE COOLED EVER SO SLIGHTLY. AGAIN EXPECT MOST OF THE CONVECTION TO
DIMINISH AFTER DARK. DO NOT EXPECT THE LOW LEVEL JET TO DEVELOP
AGAIN TONIGHT...SO SAW NO REASON TO GO ANYTHING HIGHER THAN LOW
CHANCE POPS OVER THE WESTERN ZONES.

TUESDAY THROUGH THURSDAY...THERE APPEARS TO BE ONLY TWO REAL
MECHANISMS FOR GETTING CONVECTION GOING. FIRST WOULD BE DAYTIME
HEATING AND ANY KIND OF FORCING THAT CAN BE GENERATED BY A SMALLER
SCALE BOUNDARY. NO WAY TO PREDICT THIS OUT THAT FAR. SECOND
MECHANISM WOULD BE ANY CONVECTION THAT WOULD FIRE TO OUR SOUTHWEST
AND MOVE INTO THE OZARKS. NOT BANKING TOO HARD ON EITHER OF
THESE...SO HAVE KEPT POPS IN THE SLIGHT TO LOW CHANCE RANGE. KEPT
TEMPERATURES WARM AS LITTLE CHANGE IS EXPECTED IN THE AIRMASS. AS A
MATTER IN FACT...THERE IS A CHANCE THAT THE EASTERN ZONES MAY WARM
UP A FEW DEGREES. THIS WOULD BE MOSTLY ATTRIBUTED TO THE UPPER LEVEL
RIDGE INTENSIFYING AS IT GETS SQUEEZED BETWEEN THE WESTERN TROUGH
AND A STRONG LOW OFF THE SOUTHEAST COAST.

LATE THIS WEEK...WILL NEED TO KEEP A WATCH ON WHAT IS LEFT OF THE
SOUTHWEST ENERGY. IT MAY EVENTUALLY PASS IN CLOSE ENOUGH PROXIMITY
TO BRING A SYNOPTIC SCALE FRONT AT LEAST TOWARDS OUR NORTHWEST
ZONES. KEPT TEMPERATURES AT OR SLIGHTLY ABOVE GUIDANCE FOR
NOW...UNTIL DETAILS BECOME CLEARER ON IF AND WHEN THE FRONT WILL
PLAY A ROLE. KEPT POPS IN THE 20 TO 30 PERCENT RANGE THROUGH FRIDAY
TO COVER THE APPROACHING SOUTHWEST ENERGY AND POSSIBLE FRONT.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...WINDS WILL CONTINUE TO BE GUSTY...
ESPECIALLY IN THE FUNNEL AFFECT NEAR THE SGF AERODROME. AS DISCUSSED
ABOVE...CONVECTION WILL EDGE INTO FAR WESTERN MO...BUT NOT MUCH
FARTHER. WILL INCLUDE A MENTION OF THUNDER AT THE JLN AERODROME
AFTER MIDNIGHT...BUT KEEP CONDITIONS DRY AT SGF. MVFR CIG/VIS MORE
PROBABLE AT JLN ASSOCIATED WITH ANY TSRA THE MOVE INTO THIS
AREA...OTHERWISE VFR CONDITIONS WILL CONTINUE.

GAGAN

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 6, 10:25 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT SUN MAY 6 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1025 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...REST OF TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORM PRODUCING...
  HAIL TO THE SIZE OF QUARTERS.
  WIND GUSTS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES.
  TORRENTIAL DOWNPOURS OF RAIN AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
  AND NORTHWEST OF A LINE FROM JOPLIN TO STOCKTON TO WARSAW THROUGH
  TONIGHT.

  DISCUSSION:

  A STRONG LOW LEVEL JET WILL CONTINUE TO SPREAD OVER THE REGION AND
  INTERACT WITH BOUNDARIES ACROSS EXTREME SOUTHEAST KANSAS AND
  WESTERN MISSOURI TONIGHT. A WARM...MOIST AND UNSTABLE AIRMASS
  REMAINS IN PLACE ACROSS THIS AREA...AND ADDITIONAL THUNDERSTORM
  DEVELOPMENT IS EXPECTED FOR THE REMAINDER OF TONIGHT. THE PRIMARY
  RISKS WITH THIS ACTIVITY WILL BE HAIL TO THE SIZE OF WALNUTS AND
  WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT.

  THUNDERSTORMS WILL LIKELY TRAIN...OR MOVE OVER THE SAME AREAS
  REPEATED...IN AREAS NEAR THE MISSOURI KANSAS BORDER. THIS WILL
  LEAD TO HEAVY RAINFALL AND FLASH FLOODING ACROSS THIS AREA.

  THUNDERSTORMS ARE EXPECTED TO REMAIN CONFINED TO EXTREME SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK.
 STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS
 REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY
 RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS EXTREME SOUTHEAST
 KANSAS AND PORTIONS OF WESTERN MISSOURI...GENERALLY ALONG AND WEST
 OF A LINE FROM JOPLIN TO OSCEOLA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:02 PM CDTSevere Thunderstorm WarningSGFCrawford43 min
May 6, 8:23 PM CDTSevere Thunderstorm WarningSGFBourbon71 min
May 6, 8:45 PM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.